Adverse reactions attributed to sumatriptan - A postmarketing study in general practice
There are several reports on cardiac adverse reactions attributed to the antimigraine drug sumatriptan in the recent literature. In order to assess the frequency and the character of adverse reactions to sumatriptan, a postmarketing cohort study was performed one year after registration of the drug in The Netherlands. With assistance of 86% of the drug dispensing general practitioners in The Netherlands, 1727 patients who had received sumatriptan were traced in July, 1992. Via their general practitioners, a questionnaire about use of sumatriptan, adverse reactions and other medication was sent to the patients in December 1992. During the study period, seven patients were lost to follow-up. Of the 1720 remaining patients, 1202 (70%) responded to the questionnaire, of whom 1187 had actually used sumatriptan. The most frequently reported suspected adverse reactions were paraesthesiae (139 patients, 95% CI 9.9%-13.5%) and dizziness (96 patients, 95% CI 6.5%-9.7%). Chest pain after use of sumatriptan was reported by 94 patients (7.9%, 95% CI 6.4%-9.4%), and according to the close temporal relationship with the intake of sumatriptan and a positive rechallenge, a causal relationship was probable in most of those patients. The frequency of chest pain attributed to sumatriptan was higher in females (9.0% vs 4.6%; relative risk 1.9, 95% CI 1.1-3.4). Age and hypertension were not associated with chest pain attributed to sumatriptan. Dyspnoea attributed to sumatriptan was reported by 26 patients (2.2%), and was associated with obstructive lung disease (relative risk 5.4 95% CI 1.7-16.9). Thus, in view of the high frequency of chest pain after use of sumatriptan and reports in the literature of cardiac disturbances, including myocardial infarction, cautious use of the drug is advised.
|Keywords||adverse reaction, angina pectoris, general practitioner, Migraine, pharmacoepidemiology, postmarketing surveillance, Sumatriptan|
|Persistent URL||dx.doi.org/10.1007/BF00191159, hdl.handle.net/1765/70811|
|Journal||European Journal of Clinical Pharmacology|
Ottervanger, J.P, van Witsen, T.B, Valkenburg, H.A, Grobbee, D.E, & Stricker, B.H.Ch. (1994). Adverse reactions attributed to sumatriptan - A postmarketing study in general practice. European Journal of Clinical Pharmacology, 47(4), 305–309. doi:10.1007/BF00191159